Mississippi, 2008

Flash Flood and Hail in Mississippi, July 10, 2008

July 10, 2008 · NWS MEG · 6 events in 4 counties and zones

A lingering cold front over North Mississippi produced a few showers and thunderstorms during the afternoon hours of July 10th, 2008. Some of the storms became severe and produced large hail and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A lingering cold front over North Mississippi produced a few showers and thunderstorms during the afternoon hours of July 10th, 2008. Some of the storms became severe and produced large hail and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 10, 2:32 PM CST, 32 minutes earlier.

Area forecast discussion, Jul 10, 2:32 PM CST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
332 PM CDT THU JUL 10 2008

.DISCUSSION...
SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS MOST OF
THE MIDSOUTH THIS AFTERNOON. TEMPERATURES ARE RANGING IN THE MID 70S
WHERE RAIN AND CLOUD COVER HAS PERSISTED THROUGH MUCH OF THE DAY
TO THE LOWER 90S ACROSS NORTHEAST MISSISSIPPI WHERE SUNSHINE
CONTINUES. CONVECTION SHOULD CONTINUE THROUGH THE EVENING HOURS
ACROSS MUCH OF THE MIDSOUTH WITH THE BEST CHANCE ACROSS AREAS
EAST OF INTERSTATE 55. MUCH OF THE ACTIVITY WILL DIE OFF AFTER
MIDNIGHT BUT A FEW LINGERING SHOWERS MAY STILL BE PRESENT. LOW
TEMPERATURES WILL ONLY FALL TO THE LOWER 70S TONIGHT AS SOUTHERLY
WINDS CONTINUE AND PATCHY FOG DEVELOPS.

AN UPPER LEVEL DISTURBANCE WILL MOVE JUST NORTH OF THE AREA ON
FRIDAY BRINGING ANOTHER CHANCE FOR SHOWERS AND THUNDERSTORMS TO
THE AREA. ONCE AGAIN THE BEST CHANCE FOR STORMS LOOKS TO BE ACROSS
AREAS EAST OF THE MISSISSIPPI RIVER. LARGE UPPER TROUGH WILL BEGIN
TO MOVE ACROSS THE GREAT LAKES REGION AS A SURFACE COLD FRONT
APPROACHES FROM THE NORTH ON SATURDAY. MOST OF THE AREA WILL
REMAIN DRY SATURDAY BUT AS THE COLD FRONT SINKS SOUTH...SHOWERS AND
THUNDERSTORMS WILL INCREASE IN COVERAGE SATURDAY NIGHT AND SUNDAY.
UPPER TROUGH WILL DIG FURTHER SOUTH ACROSS THE OHIO VALLEY ON
SUNDAY ALLOWING THE COLD FRONT TO MOVE THROUGH THE AREA AND
COMPLETELY EXIT THE MIDSOUTH BY SUNDAY NIGHT.

MONDAY THROUGH THURSDAY...DRY AND MORE PLEASANT CONDITIONS WILL
CONTINUE AS DEWPOINTS WILL REMAIN GENERALLY IN THE UPPER 60S.
MODELS AGREE IN BUILDING A STRONG UPPER RIDGE INTO THE MIDSOUTH
THROUGH THURSDAY KEEPING THE AREA DRY. BY WEDNESDAY NIGHT...
SURFACE HIGH PRESSURE OVER THE OHIO VALLEY WILL PUSH NORTHEAST
ALLOWING A MORE SOUTHEASTERLY FLOW ACROSS THE MIDSOUTH BRINGING
DEWPOINTS UP SLIGHTLY.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  74  92  76  96 /  30  30  10  10
MKL  71  90  73  94 /  40  50  10  30
JBR  73  93  75  97 /  30  30  10  20
TUP  72  89  73  93 /  40  60  10  30

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&

KNS/CCD
Hazardous weather outlook, Jul 10, 3:24 AM CST, 11 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
424 AM CDT THU JUL 10 2008

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-111130-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
424 AM CDT THU JUL 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS COULD BE ON THE STRONG SIDE ANYWHERE ACROSS
THE MIDSOUTH THIS AFTERNOON WITH WIND GUSTS BETWEEN 40 AND 50
MPH. IN ADDITION...SLOW MOVING THUNDERSTORMS COULD LEAD TO HEAVY
RAINFALL WITH AREAS OF LOCALIZED FLOODING. WIDESPREAD SEVERE
WEATHER IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

TAB

In the hours before

Special weather statement, Jul 10, 1:20 PM CST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
220 PM CDT THU JUL 10 2008

ARZ027-102000-
POINSETT AR-
220 PM CDT THU JUL 10 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  WESTERN POINSETT COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 8 MILES NORTHWEST OF WALDENBURG AT 220 PM
CDT...MOVING EAST AT 26 MPH.

PEOPLE IN POINSETT COUNTY SHOULD MONITOR THIS STORM CLOSELY. THIS
SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 300 PM CDT.
Special weather statement, Jul 10, 1:45 PM CST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
245 PM CDT THU JUL 10 2008

MSZ011-012-102015-
PANOLA MS-QUITMAN MS-
245 PM CDT THU JUL 10 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  SOUTHERN PANOLA COUNTY IN NORTHWEST MISSISSIPPI...
  SOUTHEASTERN QUITMAN COUNTY IN NORTHWEST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED OVER CROWDER AT 245 PM CDT...MOVING EAST AT 19
MPH.

PEOPLE IN PANOLA AND QUITMAN COUNTIES...INCLUDING THE CITY OF
BATESVILLE...SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT
WEATHER ALERT IS IN EFFECT UNTIL 315 PM CDT.
Special weather statement, Jul 10, 1:51 PM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
251 PM CDT THU JUL 10 2008

ARZ027-102030-
POINSETT AR-
251 PM CDT THU JUL 10 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  CENTRAL POINSETT COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL AND WINDS UP TO 55 MPH
WAS LOCATED 6 MILES WEST OF HARRISBURG AT 251 PM CDT...MOVING EAST
AT 18 MPH.

THESE WINDS WILL BE SUFFICIENT TO DOWN SMALL TREES AND BREAK TREE
BRANCHES.

PEOPLE IN POINSETT COUNTY...INCLUDING THE CITIES OF HARRISBURG AND
TRUMANN...SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER
ALERT IS IN EFFECT UNTIL 330 PM CDT.
Special weather statement, Jul 10, 1:56 PM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
256 PM CDT THU JUL 10 2008

TNZ089-090-102020-
FAYETTE TN-HARDEMAN TN-
256 PM CDT THU JUL 10 2008

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SPECIAL WEATHER
STATEMENT FOR FUNNEL CLOUDS EFFECTIVE UNTIL 320 PM CDT FOR...

  SOUTHEASTERN FAYETTE COUNTY IN SOUTHWEST TENNESSEE...
  SOUTHWESTERN HARDEMAN COUNTY IN SOUTHWEST TENNESSEE...

AT 254 PM CDT DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF
PRODUCING SMALL SPIN UP CIRCULATIONS ALONG A GUST FRONT. THESE SPIN
UP CIRCULATIONS MAY FOCUS GUST FRONT WINDS TO SPEEDS NEAR 50 MPH.
Special weather statement, Jul 10, 2:10 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
310 PM CDT THU JUL 10 2008

MSZ020-102045-
TALLAHATCHIE MS-
310 PM CDT THU JUL 10 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  CENTRAL TALLAHATCHIE COUNTY IN NORTHWEST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL AND 40 TO 50 MPH WINDS
WAS LOCATED 7 MILES WEST OF PAYNES AT 310 PM CDT...MOVING EAST AT 15
MPH.

PEOPLE IN TALLAHATCHIE COUNTY SHOULD MONITOR THIS STORM CLOSELY. THIS
SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 345 PM CDT.
Special weather statement, Jul 10, 2:16 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
316 PM CDT THU JUL 10 2008

MSZ013-021-102045-
LAFAYETTE MS-YALOBUSHA MS-
316 PM CDT THU JUL 10 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  SOUTHERN LAFAYETTE COUNTY IN NORTHWEST MISSISSIPPI...
  NORTHEASTERN YALOBUSHA COUNTY IN NORTHWEST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL AND 40 TO 50 MPH WINDS
WAS LOCATED 4 MILES EAST OF WATER VALLEY AT 316 PM CDT...MOVING
NORTHEAST AT 20 MPH.

PEOPLE IN LAFAYETTE AND YALOBUSHA COUNTIES...INCLUDING THE CITY OF
WATER VALLEY...SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT
WEATHER ALERT IS IN EFFECT UNTIL 345 PM CDT.

The radar

The Columbus AFB radar (KGWX), 65 km away, was scanning. The volume nearest the first event began at 21:05 UTC.

Open the radar archive at this moment

Event by event

2 lightning, 2 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Lightning, Lee

When
July 10, 3:04 PM CST
Where
Lee County, 1.66 mi NNW of Saltillo
Property damage
$5,000
Reported by
Newspaper
Coordinates
34.402, -88.691

Lightning struck a home on Jim Warren Cove in Saltillo. As a result, the roof received damage from a fire that was initiated from the lightning strike.

Hail, Tunica

When
July 10, 3:42 PM CST to 3:47 PM CST
Where
Tunica County, 0.47 mi NW of Dundee
Measured
0.88 in hail
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
34.525, -90.456

Thunderstorm Wind, Alcorn

When
July 10, 3:50 PM CST to 3:55 PM CST
Where
Alcorn County, Theo to 0.22 mi NNE of Theo
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
34.930, -88.700

Straight line winds blew trees down in Theo.

Hail, Alcorn

When
July 10, 3:50 PM CST to 3:55 PM CST
Where
Alcorn County, Theo
Measured
1 in hail
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
34.930, -88.700

Lightning, Alcorn

When
July 10, 3:50 PM CST
Where
Alcorn County, Theo
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
34.930, -88.700

Lightning struck a building in Theo.

Flash Flood, Tippah

When
July 10, 5:25 PM CST to 6:25 PM CST
Where
Tippah County, Falkner to 0.08 mi N of Falkner
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
34.850, -88.930

Heavy rain produced flash flooding at a low water crossing in Falkner. One and half to two feet of standing water covered the road as a result.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2008Every state in 2008This day in weather historyWarnings in Mississippi, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 128159, 123539, 123540, 123541, 123542, 123543.